I have been wondering this for some time and tonight while bored at work, I decided to research it without much luck.... so hopefully someone can provide some information.
I had a call once for seizures and when we arrived it looked like a scene from the movie The Exorcist. The pt. was laying on the bed in an upstairs bedroom flailing about violently and uncontrollably. I have never seen anything like it before. It was obvious this was not seizure activity as the pt. was conscious and able to talk (more like cry and yell and express her fear and pain).
The pt. had a hx of schizophrenia and several other mental disorders and was being treated at a specialty hospital for her mental issues. Pt. had been placed on new meds (don't remember specific but where neuroleptics) for the schizophrenia within the past few days.
The PHRN on the medic unit arrived and suspected a dystonic reaction and called medical command who ordered diphenhydramine.... which did not work. The RN then administered Ativan which was successful in controlling the muscle reaction but never fully stopped it.
I know in many cases benadryl is indicated for treating extrapyramidal reactions and works successfully... what is its mechanism of action when used to treat EPS? And what doses are usually required?
Any info is appreciated. Thanks!